Hail, Lamar
- When
- March 29, 1:12 AM CST
- Where
- Lamar County, 1.29 mi N of Hightogy
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 33.719, -88.100
Very large hail reported near County Road 17.
A band of strong to severe storms ahead of a cold front moved through north Alabama during the overnight hours on March 28th. Temperatures during the overnight hours set record warm readings, and this produced steep low level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A band of strong to severe storms ahead of a cold front moved through north Alabama during the overnight hours on March 28th. Temperatures during the overnight hours set record warm readings, and this produced steep low level lapse rates. Cold air aloft and strong mid level shear also contributed to the production of robust storm updrafts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 29, 12:03 AM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 103 AM CDT Sun Mar 29 2020 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 1230 PM CDT Sat Mar 28 2020/ No major changes were made to the short-term forecast other than to bump up this afternoon's expected highs a degree or two in some spots. This will put areas along and south of I-85 in the upper 80s to just at 90 degrees - including Montgomery. Otherwise, rain chances with tonight's storm system are still on track. Details with regards to severe weather will be looked at again shortly though don't expect any needed changes on that end. Thereafter, warm temperatures are expected again tomorrow despite frontal passage. Low 70s to mid 80s are forecast from northwest to southeast. 40/Sizemore Previous short-term discussion: /Updated at 350 AM CDT Sat Mar 28 2020/ Through Sunday. This upper level trough will bring a cold front into the Southeast tonight and into the state by 10 PM at the earliest. Surface-based instability will be more than sufficient for shower and thunderstorm activity along and ahead of the front tonight. However, we will see though instability values will be decreasing with time after sunset. The best forcing and dynamics will be displaced to the north of the area in the Tennessee and Ohio River Valley regions, though enough shear and forcing may be present to support a few strong to severe storms. The best potential would be across our far northwest counties generally from 11 PM til 4 AM Sunday morning. The front continues to slide south and east Sunday morning. With the support dissipating look for the activity to decrease in overall coverage. Most of the rainfall will be done by 1 PM and clearing skies behind the front. 16 .LONG TERM... /Updated at 350 AM CDT Sat Mar 28 2020/ Sunday night through Friday. The cold front will slow across the far southeast corner of Alabama where it briefly stalls along the Gulf Coast at the start of the work week. On Monday, surface to 850mb flow becomes northerly/ northeasterly as a weak low-level ridge and surface high pressure center works across the Tennessee Valley. These conditions, in combination with mid/high level clouds, will allow for cooler temps than previous days with highs ranging from the upper 60s north to lower 80s south. Meanwhile, a quick moving upper trough will deepen across the Rockies with a surface low developing over the Southern Plains. In response, the stalled boundary across the Gulf will be lifted northward early Tuesday morning shortly before the low tracks west to east across Central AL. Large-scale cyclonic flow atop the region will result in widespread rain for much of the day. The threat for severe weather with the system depends largely on the eventual track and placement of the surface low. Strong deep-layer wind shear (Eff. bulk shear ~60-70kt) will provide more than enough support for organized updrafts, but the northward extent of the warm sector remains in question. Latest data indicates a slight southward shift in the low center. This would confine mid/upper 60s dewpoints and progged SBCAPE values ~500-1000 J/kg to generally the southern third of the forecast area, primarily along & south of the I-85 corridor. Any storms that develop in this region late Tuesday morning would be capable of producing damaging winds up to 60 mph and quarter-size hail. Additionally, low-level curvature on forecast hodographs with eff. SRH values ~300-400 m2/s2 would indicate a potential tornado threat, but due to the quick eastward movement of this system, there is a notable displacement between the center of favorable helicity and instability axis. Nonetheless, a brief tornado may be possible in our far southeast late Tuesday morning to early afternoon where both ingredients may briefly align before the favorable dynamics quickly shifts toward the Mid-Atlantic. The overall uncertainty precludes adding anything higher than one confidence TOR in the HWO for now, but the forecast will be updated accordingly as guidance comes into better agreement. Conditions behind the system will be cooler for the remainder of the extended forecast as low-level ridging builds across the Lower Mississippi Valley and dry, west/northwesterly flow become prevalent over Central AL. Lows in the 40s/50s are expected area-wide Wednesday through Friday. Another weak front may approach the area towards the end of the week, but did not raise PoPs in this update since there is much disagreement between guidance. 86 && .AVIATION... 06Z TAF Discussion. The cold front may make it here sometime overnight. Right now it is running a touch slower than models so made a few adjustments to the overall timing. Overall forecast for lowering ceilings continue. Did have to add in low clouds across TOI as some low level moisture has already worked in there resulting in IFR ceilings. The front clears by early afternoon with VFR conditions prevailing the rest of the cycle. 16 && .FIRE WEATHER... Above normal temperatures and humidity values through tonight with no rain across central Alabama through early this evening due to strong ridge aloft. Relative humidity values will fall into the 50-55 percent range this afternoon. Showers and a few storms will spread across the area late tonight ahead of a weak cold front. Expect some lingering showers across the southeast counties Sunday morning. Drier and cooler low level air will move in behind the cold front on Sunday, and RH's will drop into the 35-45 percent range north, and 45-50 percent south. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 76 52 73 53 67 / 50 10 10 70 100 Anniston 77 54 74 54 69 / 50 10 10 60 100 Birmingham 77 55 74 56 70 / 50 10 10 70 100 Tuscaloosa 78 56 75 57 73 / 40 10 20 80 90 Calera 77 56 75 56 72 / 50 10 10 70 90 Auburn 78 57 76 58 72 / 40 10 10 40 90 Montgomery 80 58 79 61 78 / 40 10 10 40 90 Troy 82 59 81 62 79 / 40 0 10 30 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 1026 PM CDT Sat Mar 28 2020 ALZ011>015-017>050-300630- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1026 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Strong to severe thunderstorms are possible from 11 PM to 4 AM tonight across northwestern Central Alabama, generally along and northwest of a line from Carrollton to Blountsville. Primary threats include damaging winds up to 60 mph and quarter size hail. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible Tuesday morning and afternoon for the southern half of Central AL. Damaging winds up to 60 mph, quarter size hail, and a brief tornado are possible. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight, as well as on Tuesday.
The Columbus AFB radar (KGWX), 29 km away, was scanning. The volume nearest the first event began at 07:10 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Very large hail reported near County Road 17.
Several trees uprooted along Old Highway 278.
Several trees uprooted and power lines downed along Sardis Airport Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882938, 882939, 882940.